Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 177, NWS Greenville-Spartanburg, SC

August 4, 1997Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Aug 4, 1997, 7:10 PM EDT for Mecklenburg County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 7:10 PM EDT (23:10 UTC)
Expired
Aug 4, 1997, 8:15 PM EDT
In force
65 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mecklenburg County, NC

The radar

The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:15 PM EDTThunderstorm Wind 70Cornelius, NC
Aug 4, 7:15 PM EDTHail 1Cornelius, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 042312 RRA
SVRGSP
NCC119-050015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 PM EDT MON AUG 4 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...MECKLENBURG COUNTY
 
AT 710 PM DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM IN NORTHERN
MECKLENBURG COUNTY OVER LAKE NORMAN. THIS STORM WAS MOVING SOUTHEAST
AT 25 MILES AN HOUR AND WILL MOVE THROUGH HUNTERSVILLE AND CROFT BEFORE
730 PM...THEN CROSS INTERSTATE 85.  WINDS IN EXCESS OF 60 MILES AN
HOUR ARE LIKELY WITH THIS STORM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:25 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 2:25 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
225 PM EDT MON AUG 4 1997

ATTM THE ONLY CELL ON THE RADAR IS IN CALDWELL CO NC. WESTERLY FLOW HAS
KEPT MOISTURE RETURN LOW FOR THE WESTERN SECTIONS OF THE CWA. MAY NOT
HAVE SVR IN THE CWA BUT LOOKS LIKE LINE WILL CONTINUE MOVING TOWARD
US. MAY WANT TO GO AS HIGH AS LIKELY POPS AS MANY AREAS WILL SEE PRECIP
THIS EVE. MAIN MDL DIFFERENCE IS EARLY TUE. ETA KEEPS MOISTURE AND LIFT
THRU AROUND 18Z FOR CLT AREA AND UPSTATE. WITH STRONG JET MOVING THRU
AREA AT THAT TIME THIS IS POSSIBLE. MAY WANT SMALL EARLY POP. AT LEAST
LINGERING MORNING CLOUDS.

OTHERWISE FNT MOVES THRU TUE WITH DRIER AND SOMEWHAT COOLER BUT
MODIFIED AIR. HIER FWC TEMPS LOOK BETTER AS TEMPS USUALLY WARM AFTER
MORNING FROPA WITH DOWNSLOPE AND SUNSHINE. TEMPS SIMILAR TUE NITE AND
WED AND LOOK FINE.

AVL 63/78/54/76 6/0/0/0
CLT 70/85/63/81 7/0/0/0
GSP 68/86/61/82 6/0/0/0

RWH

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.